AIBD 2010: Strategies for Managing Loss of Response in IBD Treatment

December 12, 2010
Beth Gilbert

When IBD patients experience loss of response to therapy, the decision to escalate the dose or switch to other drugs depends on a number of factors.

Patients with inflammatory bowel disease (IBD) appear to respond well to immunomodulators and biologics for a period of time; however, many patients experience loss of response to therapy and the decision to dose escalate or switch to other drugs depends on a number of factors, according to research presented at the 2010 Advances in Inflammatory Bowel Diseases, the Crohn's & Colitis Foundation's Clinical & Research Conference, being held December 9-12 in Hollywood, FL.

During a session focusing on future directions in basic and clinical research, William J. Sandborn, MD, of the Mayo Clinic College of Medicine, Rochester, MN, discussed how to manage loss of response to immunomodulators and biologics in patients with IBD. According to Sandborn, when managing secondary loss of response, clinicians should evaluate for sub-therapeutic concentrations and immunogencity (biologics), evaluate for other causes of symptoms, dose escalate, or switch within class (immunomodulators, anti-TNF agents). In managing intolerance, practicing clinicians should switch within the same class or stop and switch to a drug out of class.

In understanding the clinical utility of measuring response to Infliximab, investigators found that patient with detectable Human Anti-Chimeric Antibody (HACA) levels were less likely to respond to infliximab than patients without these antibodies, and it is recommended that practicing clinicians switch these patients to another drug. In patients without HACA antibodies, practicing clinicians are recommended to switch patients to another agent.

In evaluating for other causes of symptoms when patients no longer respond to therapy, clinicians should:

  • Confirm that inflammation is present
  • Evaluate for other disease complications including strictures, fistulas, and abscesses
  • Assess complications of surgical resection including bile salt diarrhea, steatorrhea, small bowel bacterial overgrowth
  • Recognize irritable bowel syndrome
  • Make sure no infection is present including Clostridium difficile and cytomegalovirus
  • Assess for depression, as patients who are depressed have poorer outcomes on anti-TNF therapy as compared to their non-depressed counterparts

In dose escalating for secondary lost response, infliximab, adalimumab, and certolizumab have been shown to be effective options. In the ACCENT I study, infliximab dose escalation for active Crohn’s disease (CD) with lost response, the investigators found that over 60% of patients responded to infliximab at week 54, with approximately one-half then relapsing, for an overall net effect at one year equal to approximately 30%. According to Sandborn, practicing clinicians could do better than that in practice with dose escalation. Adalimumab dose escalation for active CD and re-introduction with certolizumab pegol in patients who responded to certolizumab pegol and then lost response proved somewhat effective as well.

No data exists on infliximab for switching within the class for secondary lost response (attenuation) or intolerance, however, adalimumab and certolizumab pegol appear to be effective in CD for attenuation or intolerance to first line therapy. In evaluating the efficacy of third line anti-TNF monoclonal antibody in CD disease after the failure of two others, investigators found that the probability of responders at week six to be on treatment at six months was 80 percent.

Sandborn recommends that practicing clinicians should stop and switch out class for intolerance when:

  • Active disease confirmed by endoscopic/radiographic studies and therapeutic anti-TNF drug concentrations
  • Development of contraindication to anti-TNF use (demyelinating disease, congestive heart failure)
  • Development of potentially treatment limiting adverse events (drug-induced lupus, drug-included psoriasis, vasculitis, granulomatous infections such as tuberculosis and histoplasmosis)

Overall, clinicians should take into account a number of factors when IBD patients experience a loss of response with immunomodulators or biologics before deciding whether to dose escalate or switch to other drugs or classes of drugs.